Alert archive / Connecticut / Tornado Warnings in 2009

Tornado Warning 1, NWS Albany, NY

August 21, 2009Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this tornado warning at Aug 21, 2009, 3:55 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2009, 3:55 PM EDT (19:55 UTC)
Expired
Aug 21, 2009, 4:25 PM EDT
In force
30 min
Issued by
NWS Albany, NY
Area
Storm-based polygon

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 114 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 4:15 PM EDTHAIL 0.75Torrington, CT
Aug 21, 4:20 PM EDTTSTM WND DMGLitchfield, CTNUMEROUS TREES DOWN
Aug 21, 4:20 PM EDTTSTM WND DMGWinsted, CTTREES DOWN
Aug 21, 4:30 PM EDTTSTM WND DMGTorrington, CTNUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 10:47 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KALY 211955
TORALY
CTC005-212045-
/O.NEW.KALY.TO.W.0001.090821T1955Z-090821T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ALBANY NY
355 PM EDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...

* UNTIL 445 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  LITCHFIELD...OR 6 MILES SOUTHWEST OF TORRINGTON...MOVING NORTHEAST
  AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  TORRINGTON BY 405 PM EDT...
  WINSTED AND NEW HARTFORD BY 420 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT HAIL SIZE... DAMAGING WINDS AND REPORTS OF TREES DOWN
TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.

&&

LAT...LON 4177 7330 4204 7319 4203 7302 4202 7301
      4198 7302 4198 7288 4189 7292 4189 7295
      4184 7294 4181 7296 4179 7301 4177 7301
      4171 7310
TIME...MOT...LOC 1955Z 222DEG 24KT 4178 7319

$$

BGM
3 follow-up statements
000 
WWUS51 KALY 212006
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
406 PM EDT FRI AUG 21 2009

CTC005-212045-
/O.CON.KALY.TO.W.0001.000000T0000Z-090821T2045Z/
LITCHFIELD CT-
406 PM EDT FRI AUG 21 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
NORTHEASTERN LITCHFIELD COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR 
TORRINGTON...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  MAPLE HOLLOW...BAKERSVILLE...BURRVILLE AND NEPAUG BY 415 PM EDT...
  TOWN HILL...MOOREVILLE...BROWNS CORNER AND WINSTED BY 420 PM EDT...
  GOOSE GREEN AND PLEASANT VALLEY BY 425 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EAST
CENTRAL NEW YORK.

&&

LAT...LON 4177 7306 4176 7313 4178 7321 4200 7318
      4202 7301 4198 7302 4198 7288 4189 7292
      4189 7295 4184 7294 4181 7296 4179 7301
TIME...MOT...LOC 2006Z 230DEG 23KT 4182 7311

$$

BGM
000 
WWUS51 KALY 212012
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
412 PM EDT FRI AUG 21 2009

CTC005-212045-
/O.CON.KALY.TO.W.0001.000000T0000Z-090821T2045Z/
LITCHFIELD CT-
412 PM EDT FRI AUG 21 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR EAST
CENTRAL LITCHFIELD COUNTY...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MAPLE HOLLOW...OR
NEAR TORRINGTON...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  PLEASANT VALLEY...NEW HARTFORD...PINE MEADOW AND NELSONS CORNER BY
  420 PM EDT...
  GOOSE GREEN...BEECH ROCK...BARKHAMPSTED CENTER AND RIVERTON BY 425
  PM EDT...
  BARKHAMSTED BY 430 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EAST
CENTRAL NEW YORK.

&&

LAT...LON 4187 7297 4185 7297 4184 7300 4183 7303
      4182 7307 4185 7313 4194 7307 4202 7301
      4198 7302 4198 7288 4189 7292 4189 7295
TIME...MOT...LOC 2013Z 222DEG 22KT 4187 7303

$$

BGM
000 
WWUS51 KALY 212025
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT FRI AUG 21 2009

CTC005-212035-
/O.CAN.KALY.TO.W.0001.000000T0000Z-090821T2045Z/
LITCHFIELD CT-
425 PM EDT FRI AUG 21 2009

...THE TORNADO WARNING FOR EAST CENTRAL LITCHFIELD COUNTY IS
CANCELLED...

PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EAST
CENTRAL NEW YORK.

LAT...LON 4187 7297 4185 7297 4184 7300 4183 7303
      4182 7307 4185 7313 4194 7307 4202 7301
      4198 7302 4198 7288 4189 7292 4189 7295
TIME...MOT...LOC 2025Z 222DEG 22KT 4192 7296

$$

BGM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this tornado warning went out at Aug 21, 1:36 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 1:36 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EDT FRI AUG 21 2009

.SYNOPSIS...
A TROPICAL AIR MASS WILL BE OVER EASTERN NEW YORK AND WESTERN
NEW ENGLAND TODAY...AS A DISTURBANCE AHEAD OF A SLOW MOVING COLD
FRONT WILL FOCUS SOME STRONG TO SEVERE THUNDERSTORMS WITH VERY
HEAVY RAINFALL.  OCCASIONAL SHOWERS AND THUNDERSTORMS WILL PERSIST
OVERNIGHT THROUGH SATURDAY AHEAD OF THE FRONT PRODUCING A MODERATE
TO HEAVY RAINFALL.  AN UPPER LEVEL DISTURBANCE NEAR THE EASTERN
GREAT LAKES REGION WILL KEEP A CHANCE OF SHOWERS OVER UPSTATE NEW
YORK AND NEW ENGLAND ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
     SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM...
LINE OF CONVECTION CONTINUES TO EVOLVE OVER THE WESTERN CWA WITH
SIGNS OF A QLCS UNDERWAY.  LOCAL LAPS DATA REVEALS CAPES NEAR 3K
J/KG FROM THE HUDSON RIVER VALLEY...CATSKILLS AND ADJACENT WESTERN
NEW ENGLAND WITH CORRESPONDING EHI/S APPROACHING 3 M2/S2.  SO WIND
POTENTIAL IS HIGH INCLUDING THE FLASH FLOOD POTENTIAL.  CAN NOT RULE
OUT A TORNADO OR TWO GIVEN THE INCREASED SHEAR AND BASED ON THE
RUC13 HODOGRAPHS...LOW LEVEL SHEAR INCREASE THIS AFTERNOON.

AS OF 930 AM...12Z SOUNDINGS ARE IN WITH IMPRESSIVE PWATS IN PLACE
AS VALUES ARE >2SD ABOVE NORMAL.  MODIFIED SFC PARCELS YIELDS CAPES
IN EXCESS OF 3K J/KG WITH THE 40 KNOT 0-6KM SHEAR SUPPORTS EHI/S
BETWEEN 1-3 M2/S2.  UPSTREAM SFC DEWPOINTS ARE BETWEEN 75-80F AND
THIS MOISTURE TRANSPORT CONTINUE TO ADVANCE NORTHWARD.  THE
COMPLICATED FACTOR IS THE EXTENSIVE CLOUD SHIELD ACROSS MOST OF NY
AND UPSTREAM INTO WESTERN HALF OF PA.  PER SPC COLLABORATION...WE
EXPECT SOME BINOVC/S TO OCCUR WHICH WILL ONLY HELP DESTABILIZE THE
COLUMN FURTHER /THIS MORE LIKELY SCENARIO WOULD BE SOUTH OF THE
CAPITAL REGION/ FOR CONVECTION TO MATURE.  THE POTENTIAL FOR A
TORNADO DOES EXIST BUT THE MORE IMMINENT THREAT WILL BE FROM WET
MICROBURSTS AND IMPRESSIVE RAINFALL RATES /K-INDEX NEAR 40 THIS
MORNING/ WITH THOSE HIGH PWATS IN PLACE.

TO SUPPORT SEVERE WEATHER OPS AND IMPACTS FROM HURRICANE
BILL...SPECIAL UPPER SOUNDINGS WILL OCCUR THROUGH AT LEAST
SATURDAY.  GOES-E RSO REQUEST HAS BEEN APPROVED AND WILL BE IN PLACE
FROM 1326Z-0326Z.

PREVIOUS DISCUSSION...
AS OF 3 AM EDT...IT IS A BALMY MORNING ACROSS THE ALY FCST
AREA. THE REGION ENTERED A TROPICAL WARM SECTOR WITH THE PASSAGE
OF THE WARM FRONT TO THE NORTH YESTERDAY. SFC DEWPOINTS HAVE
RISEN INTO THE 60S TO L70S WITH EVEN SOME MID 70S POSSIBLE IN THE
LOWER AND MID HUDSON VALLEY BASED SFC OBS.  THE NEXT 12 TO 48
HOURS LOOK TO BE ACTIVE IN TERMS OF THE SEVERE WEATHER AND RAIN
THREATS. THE FIRST PROBLEM WILL BE THE POTENTIAL SEVERE WEATHER.

A SFC WAVE...AND AN ASSOCIATED SHORT WAVE IMPULSE RIDING ALONG A
PREFRONTAL TROUGH TRIGGERED SOME STRONG TO SEVERE THUNDERSTORMS
OVER THE NIAGARA FRONTIER LAST NIGHT. THIS MORNING...SOME SCT
SHOWERS AND EMBEDDED THUNDERSTORMS HAVE MOVED INTO THE TUG HILL
REGION...AND THE WRN ADIRONDACKS AHEAD OF THE PREFRONTAL SFC
TROUGH. THE PRE-CONVECTIVE ENVIRONMENT IS LOOKING CONDUCIVE FOR A
POSSIBLE SQUALL LINE OR TWO WITH EMBEDDED QUASI LINEAR CONVECTIVE
SEGMENTS /QLCS/ LATE THIS MORNING THRU THE AFTERNOON. SBCAPE
VALUES RISE TO 1500-2000+ J/KG WITH SFC DEWPOINTS IN THE
L70S...AND APPRECIABLE SOLAR HEATING. THE BEST 0-6 KM DEEP SHEAR
IS 35-50 KTS FROM BOTH THE NAM/GFS WEST OF THE HUDSON RIVER
VALLEY. ABOVE THE BOUNDARY LAYER INTO THE HIGH TROPOSPHERE THE
FLOW IS UNIDIRECTIONAL. DCAPE VALUES RISE INTO THE 500-1000 J/KG
RANGE. THE 0-1 KM BOUNDARY LAYER BULKS SHEAR VALUES DO GET TO
20-25 KTS. THERE IS COPIOUS MOISTURE LOADED INTO THE BOUNDARY
LAYER. OUR 0600 UTC LOCAL HIRES WRF COMPOSITE REFLECTIVITY PRODUCT
SHOWS A FAIRLY CONTINUOUS BROKEN LINE OR TWO OF INTENSE CONVECTION
EVOLVING BTWN 16Z AND 03Z ACROSS THE FCST AREA.

WE HAVEN/T MENTIONED THE THREAT IN SOME TIME...BUT WITH THE
APPRECIABLE SOUTHWESTERLY BOUNDARY LAYER SHEAR...AND THETA-E RICH
AIR IN THE SFC-H850 LAYER...AND LOWERING LCL HEIGHTS TO 1-3 KFT
AGL...A SPIN UP ISOLD TORNADO WITH A QLCS IS POSSIBLE IN THE FCST
AREA. WET MICROBURSTS SHOULD DOMINATE...BUT THE CONDITIONAL
TORNADO THREAT IS THERE. HAIL SHOULD BE LESS DOMINATE WITH WET
BULB ZERO HEIGHTS EXTREMELY HIGH AT AROUND 14 KFT AGL AND VERY
WEAK MID LEVEL LAPSE RATES. OVERALL...WE AGREE WITH THE SPC DAY 1
GRAPHIC...THOUGH THE BEST THREAT FOR SEVERE WITH THE INTERSECTION
OF THE BEST SHEAR AND CAPE LOOKS TO BE ACROSS ERN NY IN THE
VICINITY OF THE HUDSON RIVER VALLEY.

PRECIPITABLE WATER VALUES ARE ANOMALOUSLY HIGH IN THE TROPICAL AIR
MASS. THE 00Z KALB SOUNDING HAD 2.2 INCHES ON IT. THE GLOBAL
ENSEMBLES SHOW THESE VALUES TO BE 2-3 STANDARD DEVIATIONS ABOVE
NORMAL. SOME HEAVY DOWNPOURS ARE LIKELY...AS THESE VALUES ARE
ROUGHLY 200% ABOVE NORMAL. WE BELIEVE THE FLASH FLOOD THREAT IS ISOLD
TODAY WITH THE HIGH FFG VALUES...AND THE VERY DRY ANTECEDENT
CONDITIONS SINCE AUG 1ST ACROSS THE VAST MAJORITY OF THE FCST
AREA. THE WIDESPREAD RAINFALL THREAT INCREASES IN THE OVERNIGHT
PERIOD THROUGH SATURDAY WITH POSSIBLE TRAINING ECHOES.

WE SHADED MAX TEMPS A LITTLE LOWER THAN THE GFSMOS VALUES TODAY
WITH HIGHS IN THE LOWER TO MID 80S IN THE VALLEYS WITH A FEW UPPER
80S DOWN NEAR KPOU...AND U70S TO L80S OVER THE HILLS AND MTNS. WE
KEPT ENHANCED WORDING FOR GUSTY WINDS AND HVY RAINFALL IN THE
GRIDS/ZONES FOR NOW.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
FRIDAY NIGHT INTO SATURDAY...SOME MODEL UNCERTAINTY ON THE EXACT
LOCATION AND EVOLUTION OF A QUASI STATIONARY RAINBAND OVER THE
REGION DURING THE OVERNIGHT ASSOCIATED WITH THE PREFRONTAL
TROUGH...AND A SFC WAVE MOVING ALONG IT. MEANWHILE...HURRICANE
BILL CONTINUES TO CHUG INTO THE WRN ATLANTIC. NOT A CLASSIC
PREDECESSOR RAIN EVENT /PRE/ SETUP...BUT SOME OF THE KEY
INGREDIENTS ARE THERE WITH THE RIGHT ENTRANCE REGION OF THE MID
AND UPPER JET STREAK...DEEP BOUNDARY LAYER MOISTURE WITH A FAIRLY
SHARP THETA-E CONTRAST. ALSO...A CLOSED/CUTOFF LOW CONTINUES TO
REMAINS UPSTREAM WHICH CSTAR WORK HAS SHOWN TO BE PROBLEMATIC FOR HVY
RAIN SITUATIONS IN THESE SYNOPTIC ENVIRONMENTS.

THE CONSENSUS IS FOR THE BAND TO POSSIBLY ALIGN OVER THE ERN
CATSKILLS...CAPITAL REGION...HUDSON RIVER VALLEY...INTO THE
BERKSHIRES AND SRN VT.  PWATS WILL CONTINUE TO RUN OVER 2
INCHES...AND THE 340K H850 THETA-E RIDGE AXIS SETS UP OVER THE AREA.
WE COORDINATED WITH LOCAL OFFICES /BOX...BTV...BGM...AND
OKX/...NESDIS AND HPC...AND WE FELT IT WAS PRUDENT TO HOLD ON A
FLASH FLOOD OR FLOOD WATCH UNTIL CONFIDENCE INCREASES FOR THE
POTENTIAL OF WIDESPREAD AREAL FLOODING.  FRIDAY NIGHT THRU MOST OF
THE DAY SATURDAY IT LOOKS LIKE 1-3 INCHES OF RAINFALL FROM SHOWERS
AND SCT THUNDERSTORMS LOOKS POSSIBLE. MAX TEMPS WILL BE MAINLY IN
THE 70S WITH A FEW L80S IN THE CLOUDY AND MUGGY CONDITIONS.

SATURDAY NIGHT...IT IS INTERESTING THAT HPC FAVORS THE ECMWF AND
NAM. BOTH MODELS ACTUALLY HAVE THE CUTOFF LOW OVER THE CNTRL GREAT
LAKES REGION CAPTURING THE MOISTURE AND RETROGRADING IT WESTWARD
OF THE HUDSON RIVER VALLEY BACK OVER CNTRL NY FOR THIS TIME FRAME
 MEANWHILE HURRICANE BILL MOVES EAST OF CAPE COD. MOST OF THE ALY
FCST AREA GETS CAUGHT IN A SUBSIDENCE REGION BETWEEN THE TWO
SYSTEMS. WE LOWERED THE POPS TO CHANCE VALUES SATURDAY NIGHT FOR
NOW.

THE MAIN HVY RAIN IMPACT PERIOD LOOKS LIKE IT WOULD LATE FRIDAY
NIGHT/SAT MORNING THROUGH THE DAY ON SATURDAY. WE WENT CLOSE TO
HPC/S QPF. IT YIELDS ONE TO FOUR INCHES OF RAINFALL FOR THE ENTIRE
48 HOURS THROUGH SAT NIGHT. PLEASE SEE OUR HYDRO DISCUSSION WITH
FURTHER DETAILS.

SUNDAY...THE CUTOFF/CLOSED LOW NEAR THE ERN GREAT LAKES OPENS...AS
ITS ASSOCIATED COOL POOL MOVES OVERHEAD. STEEP LAPSE RATES...AND
THE CYCLONIC VORTICITY ADVECTION WILL CONTINUE THE CHANCE OF
SHOWERS DURING THE DAY...ESPECIALLY NORTH OF THE MID HUDSON
VALLEY. HURRICANE BILL WILL BE AN EXTRATROPICAL DISTURBANCE BY THIS
TIME N/NE OF LABRADOR. HUMIDITY LEVELS WILL START TO LOWER LATE
SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BY SUNDAY NIGHT...TROPICAL CYCLONE BILL WILL BE WELL NORTHEAST OF
THE REGION OVER THE CANADIAN MARITIMES AND THE DOMINANT FEATURE IN
THE WEATHER OVER OUR REGION WILL BE A 500 HPA TROF WHICH WILL BE
PROGRESSING EASTWARD FROM THE GREAT LAKES REGION. THE
GFS...EURO...AND GLOBAL GEM DIFFER SOMEWHAT ON THE LOCATION OF THIS
TROF WITH THE EURO AND GEM SOMEWHAT SLOWER THAN THE GFS. THIS TROF
WILL RESULT IN A CONTINUED CHANCE OF SHOWERS ACROSS THE REGION
SUNDAY NIGHT AND POSSIBLY LINGERING INTO MONDAY HENCE THE CHANCE TO
SLIGHT CHANCE POPS. BUT ONCE THIS SHORT WAVE PASSES HIGH PRESSURE
BUILDS INTO THE REGION FROM THE WEST WITH A PLEASANT CANADIAN AIR
MASS WITH DEWPOINTS IN THE MID TO UPPER 50S...A PLEASANT CHANGE FROM
THE SULTRY 70 DEGREE DEWPOINTS WE HAVE EXPERIENCED MORE RECENTLY.
EARLY MORNING LOWS WILL GENERALLY BE IN THE 50S...WITH SOME LOWER
60S IN THE HUDSON VALLEY...ON MONDAY AND ABOUT ANOTHER 5 DEGREES
COOLER ON TUESDAY MORNING...THEN A FEW DEGREES WARMER ON WEDNESDAY.
HIGHS WILL BE PLEASANT FOR LATE SUMMER...MID 70S OVER THE COOLER
REGIONS AND LOWER 80S FOR THE WARMER REGIONS SUCH AS THE
HUDSON...MOHAWK...AND HOUSATONIC VALLEYS. A SURFACE LOW MOVING
ACROSS SOUTHERN CANADA WILL BRING A WARM FRONT INTO THE REGION
TUESDAY NIGHT FOLLOWED BY PASSAGE OF A COLD FRONT PROBABLY ON
WEDNESDAY EVENING...THUS SLIGHT CHANCE POPS TUESDAY NIGHT AND CHANCE
POPS WEDNESDAY AND WEDNESDAY NIGHT...WITH HIGH PRESSURE BUILDING IN
TO BRING THE REGION DRY AND PLEASANT WEATHER FOR THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
THE LEADING LINE OF SHOWERS AND THUNDERSTORMS HAVE MOVED THROUGH
KALB AND KGFL...AND LOOKS TO MOVE THROUGH KPOU LATER THIS
AFTERNOON. SCT SHOWERS AND THUNDERSTORMS WILL DEVELOP BEHIND THIS
LINE OF CONVECTION FOR THE REST OF THE DUIRNAL PERIOD. SHOWERY
ACTIVITY WILL KEEP MVFR CONDITIONS THROUGH THE AFTERNOON AND INTO
THE OVERNIGHT.

THE HEAVY RAIN ASSOCIATED WITH STRONG SHOWERS AND THUNDERSTORMS
WILL ALLOW FOR PLENTY OF MOISTURE OVERNIGHT TO AID IN FOG
DEVELOPMENT. EXPECT IFR CONDITIONS AFTER MIDNIGHT AT KGFL AND
KALB. CONDITIONS WILL IMPROVE TO MVFR AT THESE TERMINALS IN THE
LATE MORNING...FURTHER IMPROVING TO VFR AFTER 15Z...WITH MORE
SHOWERS EXPECTED FOR SATURDAY.

OUTLOOK...
SAT...VFR...SOME LOCALIZED MVFR IN SHRA/TSRA.
SUN...VFR...CHC SCT -SHRA.
MON/TUE...VFR...NO SIG WX.
WED...VFR...CHC -SHRA/TSRA.

&&

.HYDROLOGY...
AS A VERY SLOW MOVING COLD FRONT AND A PREFRONTAL TROGH APPROACHES
FROM THE WEST ON FRIDAY...AND PWATS OVER 2 INCHES POOL INTO THE
AREA...THERE IS THE POTENTIAL FOR NUMEROUS SHOWERS AND THUNDERSTORMS
FRIDAY AFTERNOON. THUNDERSTORMS ON FRIDAY COULD CONTAIN TORRENTIAL
DOWNPOURS...WITH SOME LOCALITIES RECEIVING 1-2 INCHES OF RAINFALL
AND PERHAPS ISOLATED FLASH FLOODING. THE AREAL THREAT TODAY DUE TO
HIGH FFG VALUES AND DRY ANTECEDENT CONDITIONS IS LOW FOR
WIDESPREAD FLASH FLOODING.

ON FRIDAY NIGHT INTO SATURDAY...THE PASSAGE OF HURRICANE BILL OFF
THE EASTERN SEABOARD...LOOKS TO THE STALL THE AFOREMENTIONED FRONT
SOMEWHERE IN OUR COUNTY WARNING AREA. AN AXIS OF HEAVY RAIN WILL
PROBABLY SETUP ALONG THE FRONT AND COULD RESULT IN A GENERAL 1-4
INCHES OF RAINFALL...POSSIBLY EVEN MORE IF CONVECTION WERE TO
DEVELOP COUPLED WITH OROGRAPHIC ENHANCEMENT. IT IS DIFFICULT TO
PINPOINT EXACTLY WHERE THIS HEAVY RAINFALL AXIS WILL BE AT THIS
TIME. HOWEVER...IT HAS THE POTENTIAL TO PRODUCE SIGNIFICANT RISES
ON STREAMS...CREEKS...AND EVEN SOME MAIN STEM RIVERS. IF CONFIDENCE
GROWS HIGHER...A GENERAL FLOOD OR FLASH FLOOD WATCH MIGHT NEED TO
BE ISSUED AT A LATER TIME FOR PORTIONS OF THE HSA. THE GREATEST
THREAT PERIOD LOOKS TO BE LATE FRIDAY NIGHT INTO SUNDAY MORNING.

AS HURRICANE BILL MOVES EAST OF THE GULF OF MAINE BY SUNDAY...A
NORTHWESTERLY FLOW WILL BRING SLIGHT DRIER AND COOLER AIR INTO THE
HSA. HOWEVER...THE UPPER LEVEL TROUGH STILL HAS TO MOVE THROUGH ON
SUNDAY SO THERE STILL COULD BE SCATTERED SHOWERS AND LIGHTER
ADDITIONAL RAINFALL.

A DRY STRETCH OF SEASONABLE WEATHER IS EXPECTED EARLY NEXT WEEK
ALLOWING FLOWS TO RECEDE.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...KGS
Hazardous weather outlook, Aug 21, 11:04 AM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1104 AM EDT FRI AUG 21 2009

CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-082>084-
VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1104 AM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...MOST OF EAST CENTRAL NEW
YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...SOME OF THE THUNDERSTORMS INTO TONIGHT MAY PRODUCE
TORRENTIAL DOWNPOURS...WITH RAINFALL RATES OF TWO INCHES OR MORE
WITHIN AN HOUR. ISOLATED FLASH FLOODING MAY OCCUR...HOWEVER AREAL
COVERAGE OF FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH
TO WARRANT A FLASH FLOOD WATCH. STAY TUNED FOR CONTINUOUS UPDATES
FROM YOUR NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MORE WIDESPREAD HEAVY RAINFALL IS POSSIBLE SATURDAY MORNING
THROUGH SATURDAY EVENING...AS A SLOW MOVING COLD FRONT STALLS OVER
THE REGION INTERACTING WITH THE DEEP MOISTURE IN PLACE. THERE IS
THE POTENTIAL FOR AN AXIS OF 1 TO 4 INCHES OF RAIN TO FALL
SOMEWHERE ACROSS EASTERN NY INTO WESTERN NEW ENGLAND. THIS COULD
RESULT IN SOME SMALL STREAM...RIVER AND AREAL FLOODING. THE EXACT
LOCATION OF THE HEAVIEST RAIN BAND STILL UNCERTAIN AT THIS TIME.
IF CONFIDENCE INCREASES FOR THE POTENTIAL FOR WIDESPREAD
FLOODING...THEN A FLOOD OR FLASH FLOOD WATCH MAY BE NEEDED FOR
PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN VERMONT...
BENNINGTON...WINDHAM.

IN NEW YORK...
ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...MONTGOMERY...
RENSSELAER...SARATOGA...SCHENECTADY...SCHOHARIE...ULSTER...WARREN...
WASHINGTON.

NYZ032-033-038-221100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
1104 AM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF THE ADIRONDACKS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON INTO THE EVENING. THE MAIN SEVERE THREAT WILL
BE DAMAGING WIND GUSTS GREATER THAN OR EQUAL TO 58 MPH.
THUNDERSTORMS ARE LIKELY INCREASE IN COVERAGE FRIDAY AFTERNOON AND
EVENING ASSOCIATED WITH A DISTURBANCE AHEAD OF A COLD FRONT. THE
THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35
MPH.

SOME OF THE THUNDERSTORMS TODAY INTO TONIGHT MAY PRODUCE TORRENTIAL
DOWNPOURS...WITH RAINFALL RATES OF TWO INCHES OR MORE IN AN HOUR.
ISOLATED FLASH FLOODING MAY OCCUR...HOWEVER AREAL COVERAGE OF
FLASH FLOODING IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO WARRANT
A FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MORE WIDESPREAD HEAVY RAINFALL IS POSSIBLE SATURDAY MORNING
THROUGH SATURDAY EVENING...AS A SLOW MOVING COLD FRONT STALLS OVER
THE REGION INTERACTING WITH THE DEEP MOISTURE IN PLACE. THERE IS
THE POTENTIAL FOR AN AXIS OF 1 TO 4 INCHES OF RAIN TO FALL
SOMEWHERE ACROSS EASTERN NY INTO WESTERN NEW ENGLAND. THIS COULD
RESULT IN SOME SMALL STREAM...RIVER AND AREAL FLOODING. THE EXACT
LOCATION OF THE HEAVIEST RAIN BAND STILL UNCERTAIN AT THIS TIME.
IF CONFIDENCE INCREASES FOR THE POTENTIAL FOR WIDESPREAD
FLOODING...THEN A FLOOD OR FLASH FLOOD WATCH MAY BE NEEDED FOR
PORTIONS OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OR
REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Local storm report, Aug 21, 2:57 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     LIVINGSTON              42.14N 73.76W
08/21/2009                   COLUMBIA           NY   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND WIRES DOWN

&&

KOLECI
Local storm report, Aug 21, 3:12 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     CLIFTON PARK            42.85N 73.81W
08/21/2009                   SARATOGA           NY   LAW ENFORCEMENT

            15 TREES DOWN AND TWO HIGH TENSION TOWERS 60-80 FEET HIGH
            DOWN ON VOSBURG RD AND STONE CREST DRIVE.

&&

KOLECI
Local storm report, Aug 21, 3:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
323 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     CLIFTON PARK            42.85N 73.81W
08/21/2009                   SARATOGA           NY   LAW ENFORCEMENT

            15 TREES DOWN AND TWO HIGH TENSION TOWERS 60-80 FEET HIGH
            DOWN ON VOSBURG RD AND STONE CREST DRIVE.

0100 PM     TSTM WND DMG     SCHENECTADY             42.80N 73.93W
08/21/2009                   SCHENECTADY        NY   LAW ENFORCEMENT

            NUMEROUS TREES AND WIRES DOWN

0110 PM     TSTM WND DMG     SCHENECTADY             42.80N 73.93W
08/21/2009                   SCHENECTADY        NY   TRAINED SPOTTER

            TREES AND WIRES DOWN

0115 PM     TSTM WND DMG     BUSKIRK                 42.95N 73.43W
08/21/2009                   RENSSELAER         NY   TRAINED SPOTTER

            TREES DOWN.

0130 PM     TSTM WND DMG     CAMBRIDGE               43.03N 73.38W
08/21/2009                   WASHINGTON         NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0200 PM     TSTM WND DMG     JEWETT                  42.27N 74.30W
08/21/2009                   GREENE             NY   EMERGENCY MNGR

            TREE DOWN

0223 PM     FLASH FLOOD      EAST GREENBUSH          42.59N 73.70W
08/21/2009                   RENSSELAER         NY   TRAINED SPOTTER

            2 INCHES OF RAIN IN 20 MINUTES

0230 PM     TSTM WND DMG     LIVINGSTON              42.14N 73.76W
08/21/2009                   COLUMBIA           NY   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND WIRES DOWN

&&

KOLECI
Local storm report, Aug 21, 3:30 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
330 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     5 NNW KINGSTON          42.00N 74.03W
08/21/2009                   ULSTER             NY   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

KOLECI
Local storm report, Aug 21, 3:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
344 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     CLAVERACK               42.22N 73.72W
08/21/2009                   COLUMBIA           NY   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

KOLECI
Local storm report, Aug 21, 3:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
348 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     CLAVERACK               42.22N 73.72W
08/21/2009                   COLUMBIA           NY   POST OFFICE

            WIRES DOWN

&&

KOLECI

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:26 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region79 min
Aug 21, 3:51 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region24 min
Aug 21, 4:02 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region58 min
Aug 21, 4:13 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region47 min
Aug 21, 4:26 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region3 hr
Aug 21, 4:30 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region75 min

Nearby

Tornado Warnings in Connecticut, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.